Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Are tiredness and nausea signs of pregnancy?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Hi, may I answer your health queries right now ? Please type your query here... Hi, I came off my pill the 9th May to try for a baby.
I had my period on the 13th May.
I havent had a period since. My cycle is normally every 28days.
Over the last 2 weeks I have had stomach cramps, like im coming on my period, but nothing happens. I am also snappy + emotional, just starting to feel tiered and a little bit sick and I have had abit more discharge than normal.
I have taken a few pregnancy tests which come back negative.
Do you still think i could be pregnant or is it just from coming off my pill?
Posted Sat, 5 May 2012 in Early Pregnancy Signs and Symptoms
Answered by Dr. Jasvinder Singh 15 minutes later

Thanks for posting your query. Since you had stopped taking the oral contraceptive pills in May and then had your last menstrual periods on May 13th, so this missed period can be due to pregnancy. Chances of a pregnancy rather than any hormonal imbalance because of stopping the pills are more.

In pregnancy, the growing tissues of the new conception (early fetus) secrete a special hormone into your body called ‘human Chorionic Gonadotrophin’ (HCG). This enters your blood as early as one week following fertilisation. You can do home urine for pregnancy test after 1 week- 10 days of your due periods date. Urine for pregnancy test depends upon the particular level of hCG in the blood.

So sometime it may be possible that it can give you false negative results during early days of pregnancy only because of un- sufficient level of hCG to make test positive. Hence it is better that you go for blood test or an ultrasound uterus which will give you more confirmatory diagnosis of presence of hCG and pregnancy.

If pregnancy is ruled out by means of blood tests and ultrasound then other causes should be looked into. These may include conditions that affect the ovaries, uterus, hypothalamus, or pituitary gland. It could be hormonal imbalance, hypothyroidism, polycystic ovarian syndrome or less frequently a pituitary tumor causing high prolactin levels or a hypothalamic disease.

You have to consult a gynecologist to get it evaluated. Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Are tiredness and nausea signs of pregnancy? 1 hour later
So should I leave it another week or so and do another test and if still negative go see my doctor?
Ive read on a few websites that when you first come off the pill it can sometimes take a few months for your body to adjust and your periods to return?
My period on the 13th May is from my 1 week break off the pill, I just never continued to take the pill again after my week break.
Answered by Dr. Jasvinder Singh 14 hours later

Thanks for writing back.

Yes it is true that stopping the pills may cause the periods to become irregular in some women but it is not there with each woman. Some women get the periods the very next month after stopping the pills.

Since you had indulged in unprotected intercourse after stopping the pills, so it is better to check the pregnancy status again. For this, wait for some days and repeat the urine for pregnancy test. Alternately you can get a serum HCG test done which is far more accurate than a urine for pregnancy test also and will show early results.

Hope this answers your query.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor